Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 237, NWS Omaha, NE

August 4, 2002Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 4, 2002, 7:57 PM CDT for Boone County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2002, 7:57 PM CDT (00:57 UTC)
Expired
Aug 4, 2002, 9:00 PM CDT
In force
63 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Boone County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3763 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS53 KOAX 050057
SVROMA
NEC011-050200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
755 PM CDT SUN AUG 4 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 900 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF CEDAR RAPIDS...OR ABOUT
  32 MILES NORTH OF GRAND ISLAND.  ..MOVING NORTH AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  CEDAR RAPIDS...ST. EDWARD
  PRIMROSE
  ALBION

THIS STORM HAS A HISTORY OF PRODUCING 60 MPH WINDS.  FOR YOUR 
PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY 
FROM WINDOWS.

LAT...LON 4149 9827 4151 9806 4155 9784 4192 9824

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:35 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 4, 1:35 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
135 PM CDT SUN AUG 4 2002

FORECAST CHALLENGES -- PRECIPITATION CHANCES, INCLUDING LOCALIZED
HEAVY RAINFALL.

SYNOPSIS -- THIS MORNINGS UPPER AIR DATA AND CURRENT WATER VAPOR
IMAGERY INDICATE A PLUME OF SUBTROPICAL MOISTURE STRETCHING FROM AZ
NEWD THROUGH CO AND INTO NEB/SD.  THE 12Z OAX SOUNDING HAD 1.96 PW,
WHICH IS 177% OF NORMAL.  CURRENTLY, AT THE SURFACE, THE PRIMARY
SYNOPTIC FRONT EXTENDED FROM ALONG THE MN/IA BORDER WWD ACROSS NRN
NEB, THEN NWWD TO A DEVELOPING LOW OVER SERN MT.  A SECONDARY LOW
WAS SITUATED NEAR HLC WITH AN ASSOCIATED WARM FRONT THAT EXTENDED
EWD TO NEAR OMA AND THEN INTO SWRN IA.  18Z OBJECTIVE MSAS DATA
INDICATES A TONGUE OF HIGHER THETA-E AIR (355-360K) EXTENDING FROM
NWRN MO NWWD ALONG AND N OF THIS WARM FRONT INTO CNTRL NEB.  THIS
AXIS IS WELL CORRELATED WITH RUC SBCAPES OF 2000-3000 J/KG.

FORECAST -- IN THE SHORT TERM, THE LOCATION OF CONVECTIVE
REDEVELOPMENT IS THE PRIMARY CONCERN.  ALTHOUGH WATER VAPOR IMAGERY
CURRENTLY INDICATES A SHORTWAVE MOVING INTO THE WRN DAKOTAS, BELIEVE
LARGE SCALE ASCENT ASSOCIATED WITH THIS WILL REMAIN TO THE N OF THE
AREA.  CURRENT THINKING IS THAT DIABATIC HEATING AND CONVERGENCE IN
THE VICINITY OF THE LOW AND ASSOCIATED WARM FRONT OVER S-CNTRL NEB
MAY BE A LIKELY CANDIDATE.  ALSO, RUC DATA INDICATES THE LOWEST CIN
ALONG THE WARM FRONT OVER SERN NEB/SWRN IA, SO THIS COULD BE ANOTHER
LOCATION.  WITH THE DEVELOPING LOW-LEVEL JET THIS EVENING, A BROAD
LOW-LEVEL WARM ADVECTION ZONE IS FORECAST TO DEVELOP ALONG AND N OF
THE FRONT, SUPPORTING THE DEVELOPMENT OF ANOTHER MCS, WHICH IS
CONSISTENT WITH THE ETA AND AVN QPF FIELDS.  THE ATMOSPHERE WILL
REMAIN CONDUCIVE FOR HEAVY RAINFALL WITH FORECAST PW VALUES OF 2 TO
2.3 N OF THE FRONT, WARM CLOUD DEPTHS > 3-4 KM AND MBE MOVEMENT
EVOLVING FROM FORWARD PROPAGATING TO SLIGHT BACKBUILDING.

LAST NIGHT, THUNDERSTORMS PRODUCED ANYWHERE FROM .5 TO 1.5 OF RAIN
ACROSS PARTS OF NERN NEB INTO WRN IA.  LATEST 3- AND 6-HOUR FLASH
FLOOD GUIDANCE VALUES STILL ARE AROUND 2 TO 3.5, WHICH APPEAR
REASONABLE AND AT THIS TIME WE ARE INCLINED NOT TO ISSUE A FLOOD
WATCH.  MESOSCALE TRENDS WILL HAVE TO BE MONITORED THIS EVENING.

BUILDING MID-LEVEL HEIGHTS MAY OFFSET TO SOME EXTENT CONVECTIVE
OUTFLOW ON MONDAY, YIELDING A FRONTAL PLACEMENT SIMILAR TO CURRENT.
THUS, WE WILL CONTINUE WITH 30-50% POPS AREAWIDE.  A DEEPENING LOW
OVER THE WRN HIGH PLAINS WILL GRADUALLY PULL THIS BOUNDARY NWD ON
MONDAY NIGHT.  WARM ADVECTION/ISENTROPIC ASCENT OVER THIS BOUNDARY
WILL CONTINUE TO SUPPORT A CHANCE OF PRECIPITATION INTO TUESDAY
MORNING.

IN THE EXTENDED, THE AVN IS SHOWING A CONSIDERABLE AMOUNT OF
VARIANCE IN ITS RUN-TO-RUN SOLUTIONS TOWARD THE END OF THE
FORECAST.  THE 04/06Z AND 04/12Z RUNS DEPICT A MUCH LESS AMPLIFIED
TROUGH MOVING OVER THE CNTRL U.S. RIDGE AXIS BY LATE IN THE WEEK,
WHICH IS CONSISTENT WITH THE ECMWF SOLUTION.  PER HPCS PREPMD, WE
WILL LEAN TOWARD THIS SOLUTION, WHICH WOULD SPEED UP THE FRONTAL
PASSAGE AND THE ASSOCIATED CHANCE OF PRECIPITATION.

.OMA...NONE.
MEAD

In the hours before

Special weather statement, Aug 4, 5:00 PM CDT, 2 hours 57 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN AUG 4 2002

THERE IS SOME POTENTIAL STORM SPOTTER ACTIVATION MAY BE NEEDED
TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

A STALLED FRONTAL BOUNDARY OVER EASTERN NEBRASKA AND SOUTHWEST
IOWA...WILL PROVIDE THE FOCUS FOR THUNDERSTORMS ACROSS THE AREA
TONIGHT.  THE ATMOSPHERE IN THE VICINITY OF THIS FRONT REMAINS
VERY MOIST AND UNSTABLE. ALTHOUGH SOME WET DOWNBURSTS WITH LOCAL
DAMAGING WINDS CANNOT BE RULED OUT BEFORE MIDNIGHT...THE PRIMARY
CONCERN WILL BE AREAS OF HEAVY RAIN AND LOCALIZED FLASH FLOODING.
A
THUNDERSTORM COMPLEX IS LIKELY IN THE VICINITY AND TO THE NORTH
OF THE FRONT TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA
...AND THEN MOVE EAST INTO CENTRAL IOWA LATER MONDAY MORNING. DUE
TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE ALONG WITH THE
POTENTIAL FOR REDEVELOPMENT AND REPETITIVE TRACKING OF STORMS
OVER A GIVEN AREA...AREAS OF HEAVY RAIN ARE POSSIBLE.

LOCATIONS MAINLY TO THE NORTH OF A LINE FROM TOBIAS TO NEBRASKA
CITY TO CLARINDA HAVE THE HIGHEST PROBABILITY OF EXPERIENCING
HEAVY RAIN AND ANY FLASH FLOODING.

THIS FRONT WILL MOVE LITTLE DURING THE DAY ON MONDAY WITH THE
CONTINUED POTENTIAL FOR THUNDERSTORMS AND AREAS OF HEAVY RAIN.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW
Special weather statement, Aug 4, 5:45 PM CDT, 2 hours 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050900-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT SUN AUG 4 2002

THERE IS SOME POTENTIAL STORM SPOTTER ACTIVATION MAY BE NEEDED
TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

A STALLED FRONTAL BOUNDARY OVER EASTERN NEBRASKA AND SOUTHWEST
IOWA...WILL PROVIDE THE FOCUS FOR THUNDERSTORMS ACROSS THE AREA
TONIGHT.  THE ATMOSPHERE IN THE VICINITY OF THIS FRONT REMAINS
VERY MOIST AND UNSTABLE. ALTHOUGH SOME WET DOWNBURSTS WITH LOCAL
DAMAGING WINDS CANNOT BE RULED OUT BEFORE MIDNIGHT...THE PRIMARY
CONCERN WILL BE AREAS OF HEAVY RAIN AND LOCALIZED FLASH FLOODING.
A THUNDERSTORM COMPLEX IS LIKELY IN THE VICINITY AND TO THE NORTH OF
THE FRONT TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. DUE TO
THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE ALONG WITH THE POTENTIAL
FOR REDEVELOPMENT AND REPETITIVE TRACKING OF STORMS OVER A GIVEN
AREA...AREAS OF HEAVY RAIN ARE POSSIBLE.

LOCATIONS MAINLY TO THE NORTH OF A LINE FROM TOBIAS TO NEBRASKA
CITY TO CLARINDA HAVE THE HIGHEST PROBABILITY OF EXPERIENCING
HEAVY RAIN AND ANY FLASH FLOODING.

THIS FRONT WILL MOVE LITTLE DURING THE DAY ON MONDAY WITH THE
CONTINUED POTENTIAL FOR THUNDERSTORMS AND AREAS OF HEAVY RAIN.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW

WWUS35 KOMA 042244 CCA
SPSOMA
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050901-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT SUN AUG 4 2002

THERE IS SOME POTENTIAL STORM SPOTTER ACTIVATION MAY BE NEEDED
TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

A STALLED FRONTAL BOUNDARY OVER EASTERN NEBRASKA AND SOUTHWEST
IOWA...WILL PROVIDE THE FOCUS FOR THUNDERSTORMS ACROSS THE AREA
TONIGHT.  THE ATMOSPHERE IN THE VICINITY OF THIS FRONT REMAINS
VERY MOIST AND UNSTABLE. ALTHOUGH SOME WET DOWNBURSTS WITH LOCAL
DAMAGING WINDS CANNOT BE RULED OUT BEFORE MIDNIGHT...THE PRIMARY
CONCERN WILL BE AREAS OF HEAVY RAIN AND LOCALIZED FLASH FLOODING.
A THUNDERSTORM COMPLEX IS LIKELY IN THE VICINITY AND TO THE NORTH OF
THE FRONT TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. DUE TO
THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE ALONG WITH THE POTENTIAL
FOR REDEVELOPMENT AND REPETITIVE TRACKING OF STORMS OVER A GIVEN
AREA...AREAS OF HEAVY RAIN ARE POSSIBLE.

LOCATIONS MAINLY TO THE NORTH OF A LINE FROM TOBIAS TO NEBRASKA
CITY TO CLARINDA HAVE THE HIGHEST PROBABILITY OF EXPERIENCING
HEAVY RAIN AND ANY FLASH FLOODING.

THIS FRONT WILL MOVE LITTLE DURING THE DAY ON MONDAY WITH THE
CONTINUED POTENTIAL FOR THUNDERSTORMS AND AREAS OF HEAVY RAIN.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:21 PM CDTSevere Thunderstorm WarningOAXMadison54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.